Logo eprints

Statistical properties of fractures in damaged materials

Gabrielli, Andrea and Cafiero, Raffaele and Caldarelli, Guido Statistical properties of fractures in damaged materials. EPL (Europhysics Letters), 45 (1). pp. 13-19. ISSN 0295-5075 (1999)

Full text not available from this repository.


We introduce a model for the dynamics of mud cracking in the limit of of extremely thin layers. In this model the growth of fracture proceeds by selecting the part of the material with the smallest (quenched) breaking threshold. In addition, weakening affects the area of the sample neighbour to the crack. Due to the simplicity of the model, it is possible to derive some analytical results. In particular, we find that the total time to break down the sample grows with the dimension L of the lattice as L2 even though the percolating cluster has a non-trivial fractal dimension. Furthermore, we obtain a formula for the mean weakening with time of the whole sample.

Item Type: Article
Identification Number: 10.1209/epl/i1999-00124-7
Uncontrolled Keywords: PACS: 61.43.Hv Fractals; macroscopic aggregates (including diffusion-limited aggregates); 62.20.Mk Fatigue, brittleness, fracture, and cracks; 05.20.-y Classical statistical mechanics
Subjects: Q Science > QC Physics
Research Area: Economics and Institutional Change
Depositing User: Ms T. Iannizzi
Date Deposited: 24 Feb 2012 11:30
Last Modified: 20 Nov 2013 13:30
URI: http://eprints.imtlucca.it/id/eprint/1169

Actions (login required)

Edit Item Edit Item